Posterior reversible encephalopathy syndrome: a possible late interaction between cytotoxic agents and general anaesthesia
- 205 Downloads
A 49-year-old woman who had previously received treatment with cytotoxic drugs for metastatic gestational trophoblastic disease (GTD) presented with a witnessed tonic–clonic seizure, headache, confusion and blindness, 6 days after the uneventful administration of a general anaesthetic and 2 months after cessation of chemotherapy. Magnetic resonance imaging showed relatively symmetrical, subcortical, white matter abnormalities, predominantly affecting the occipital, posterior temporal and parietal lobes and the cerebellum. T2-dependent abnormalities and elevated regional apparent diffusion coefficient were present in a pattern typical for posterior reversible encephalopathy syndrome (PRES). The clinical and radiological manifestations were resolved completely with supportive therapy. This case of PRES may be a late complication of gemcitabine or cisplatin therapy precipitated by a general anaesthetic, or associated electrolyte or blood pressure disturbance.
KeywordsLeukoencephalopathy Cytotoxic Anaesthetic PRLS PRES
- 9.Provenzale JM, Petrella JR, Cruz LC Jr, Wong JC, Engelter S, Barboriak DP (2001) Quantitative assessment of diffusion abnormalities in posterior reversible encephalopathy syndrome. AJNR Am J Neuroradiol 22:1455–1461Google Scholar
- 11.Hauser RA, Lacey DM, Knight MR (1998) Hypertensive encephalopathy. Magnetic resonance imaging demonstration of reversible cortical and white matter lesions. Arch Neurol 45:1078–1083Google Scholar
- 17.Haug C, Duell T, Voisard R, et al (1995) Cyclosporin A stimulates endothelin release. J Cardiovasc Pharmacol 26:239–241Google Scholar
- 19.Lindeman G, Kefford R, Stuart-Harris R (1990) Cisplatin neurotoxicity. N Engl J Med 323:64–65Google Scholar